Science News
from research organizations

C. Difficile And Antibiotics Not Necessarily Linked, Study Finds

Date:
October 8, 2008
Source:
McGill University Health Centre
Summary:
A new study questions the assumption held by a vast majority of medical professionals that Clostridium difficile (C.difficile) infections are essentially always preceded by antibiotic use. The finding could have a major impact on how patients with diarrhea are evaluated upon their admission to the hospital.
Share:
       
FULL STORY

The latest study by Dr. Sandra Dial from the Research Institute of the MUHC, McGill University, and Attending Staff in the Intensive Care Unit at the Jewish General Hospital, questions the assumption held by a vast majority of medical professionals that Clostridium difficile (C.difficile) infections are essentially always preceded by antibiotic use.

The finding, published in the October 6 issue of the Canadian Medical Association Journal (CMAJ), could have a major impact on how patients with diarrhea are evaluated upon their admission to the hospital.

The researchers analyzed only C. difficile infections acquired outside the hospital by patients aged 65 or older, and serious enough to require a hospitalization. Patients with hospital-acquired C.difficile infections were excluded because of the increased risk of infection and antibiotic use in the hospital environment.

Their results show that 53% of the patients studied had not been exposed to antibiotics during the 45 days preceding their C.difficile-related hospitalisation. A rate that decreased to 46% when the pre-hospitalization timeframe analysed was extended to 90 days. "These figures show that approximately 50% of community-acquired C. difficile infections are not related to antibiotic use," explained Dr. Dial. "While antibiotic use indeed plays an important role, other factors are likely to also be important. But we still need to determine what these other risk factors are."

More precisely, this study demonstrates that the highest risk of C. difficile infection due to antibiotic use occurs during the 30 days following treatment. According to Dr. Dial, "Beyond the 45-day period following treatment, the risk declines significantly".

"We believe that all patients suffering from diarrhea, particularly if severe enough to require a hospital visit, should be tested for C.difficile at their arrival in the hospital. Right now, testing is mainly done on patients who have taken antibiotics, which probably means that not everyone is receiving a correct diagnosis," warned Dr. Dial.

Dr Sandra Dial is the Director of Critical care medicine at the Montreal Chest Institute of the McGill University Health Centre (MUHC), and a researcher within the "cardiovascular diseases and critical care" and the "respiratory health" axis of the Research Institute of the MUHC. She is also an assistant professor at the Faculty of medicine at McGill University.


Story Source:

The above story is based on materials provided by McGill University Health Centre. Note: Materials may be edited for content and length.


Journal Reference:

  1. Sandra Dial, Abbas Kezouh, Andre Dascal, Alan Barkun, and Samy Suissa. Patterns of antibiotic use and risk of hospital admission because of Clostridium difficile infection. CMAJ, 2008; 179: 767-772 DOI: 10.1503/cmaj.071812

Cite This Page:

McGill University Health Centre. "C. Difficile And Antibiotics Not Necessarily Linked, Study Finds." ScienceDaily. ScienceDaily, 8 October 2008. <www.sciencedaily.com/releases/2008/10/081006180511.htm>.
McGill University Health Centre. (2008, October 8). C. Difficile And Antibiotics Not Necessarily Linked, Study Finds. ScienceDaily. Retrieved May 24, 2015 from www.sciencedaily.com/releases/2008/10/081006180511.htm
McGill University Health Centre. "C. Difficile And Antibiotics Not Necessarily Linked, Study Finds." ScienceDaily. www.sciencedaily.com/releases/2008/10/081006180511.htm (accessed May 24, 2015).

Share This Page: